CHA News Article

Prescription Drug Abuse Fuels Rise of Fentanyl Overdoses
Counterfeit drugs cause 36 overdoses in Sacramento; hospitals reminded to take precautions

Following a national rise in opioid addiction, the U.S. Drug and Enforcement Administration cautions health care providers that an increase in fentanyl-related overdoses may be sweeping the West Coast. Hospitals are reminded to review the new opioid prescribing guidelines released by the Centers for Disease Control and Prevention earlier this month. This reminder comes on the heels of 36 counterfeit drug related overdoses in Sacramento in the last week; nine of the 36 overdose patients have died.

The overdoses appear to have been caused by pills that resembled Norco, a prescription painkiller, but contained fentanyl, a painkiller that is up to 100 times stronger than morphine and is lethal even in small doses. The attached bulletin from the California Health Alert Network offers information on recognizing the signs of opioid overdose and what providers should do, including fentanyl-specific toxicology screening and reporting procedures. 

Commands